Talk to Your Provider About Elmiron and Vision Changes
The Interstitial Cystitis Association (ICA) is aware of recent studies appearing in peer-reviewed medical journals that show an association between the use of pentosan polysulfate sodium (Elmiron) and retinal abnormalities (called “pigmentary maculopathy”). The relatively rare patient who develops this condition may suffer vision changes or loss. Other research is showing different results. It is important to note that, the US Food and Drug Administration (FDA), has not taken any action or issued any alerts regarding the toxicity of the medication, but has added Elmiron to their watch list of drugs or drug classes for which there is a potential sign of serious risk or new safety information. As more data regarding this medical issue is accrued and analyzed, the ICA recommends that patients taking Elmiron discuss these reports with their healthcare professional. Continuance or discontinuance of the medication based upon risks versus benefits can be discussed. In the appropriate setting an ophthalmologic exam may be suggested.